Utah, 2005

Strong Wind in Utah, April 8, 2005

April 8, 2005 · NWS SLC · 1 event in 1 county or zone

Strong winds behind a cold front ripped the roof off of a storage shed in Logan and blew down a utility pole. Damage to the shed is estimated to be $20,000.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong winds behind a cold front ripped the roof off of a storage shed in Logan and blew down a utility pole. Damage to the shed is estimated to be $20,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 8, 2:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 2:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT FRI APR 8 2005

.SYNOPSIS...ANOTHER PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA
LATE TONIGHT AND SATURDAY. A WEAK RIDGE OF HIGH PRESSURE ALOFT WILL
BE OVER THE AREA FOR THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...TODAYS SYSTEM MOVING RAPIDLY AWAY FROM THE AREA.  SOME
CONVECTION WILL LAST INTO THE EARLY EVENING BUT SHOULD DECREASE
RAPIDLY AS A WEAK SHORTWAVE RIDGE RACES PAST.

THE NEXT STORM SYSTEM APPROACHING RAPIDLY.  THE FIRST BAND OF
SHOWERS FROM IT WILL PUSH INTO WESTERN UT AFTER ABOUT MIDNIGHT
TONIGHT.  THEN SHORTWAVE RIDGING OFFSHORE FORCES THE TROF TO DIG
WITH THE CURRENT CURRENT CIRCULATION NEAR THE OREGON COAST WEAKENING
AND A NEW CENTER DEVELOPING OVER SOUTHERN UT BY SATURDAY AFTERNOON.

THE NEW SYSTEM IS A BIT COLDER THAN TODAYS BUT SHOULD STILL ALLOW A
RAIN/SNOW MIX IN THE VALLEYS WITH LITTLE ACCUMULATION.  MOST OF THE
MOUNTAINS WILL GET ANOTHER SHOT OF ADVISORY LEVEL SNOW.  WITH SOME
OF THAT STARTING AGAIN BEFORE MORNING HAVE CHOSEN TO SIMPLY CONTINUE
THE SNOW ADVISORY FOR THE WASATCH AND UINTA MOUNTAINS WITH WORDING
INDICATING A BREAK BEFORE THE SNOW STARTS AGAIN.  HAVE ALSO ISSUED
AN ADVISORY FOR THE SOUTHWEST/CENTRAL MOUNTAIN ZONE STARTING AT
MIDNIGHT.  BOTH OF THOSE CONTINUE THROUGH SATURDAY AFTERNOON.  WE
MAY ALSO NEED TO DO AN ADVISORY FOR THE WASATCH PLATEAU/BOOK CLIFFS
BUT THE SNOW WONT REALLY GET GOING THERE UNTIL ABOUT SUNRISE SO WE
CAN WAIT FOR THE EARLY MORNING PACKAGE TO ISSUE THAT.

THE NEXT RIDGE CONTINUES TO BUILD INTO THE COAST SUNDAY KEEPING A
COOL BUT STABILIZING NORTHERLY FLOW OVER OUR AREA.  THE NEXT TROF
DOESNT MOVE INLAND UNTIL MIDWEEK.  THE LAST COUPLE OF GFS RUNS HAVE
MOVED STRONGLY TOWARD THE ECMWF IDEA OF SHARPER RIDGING BEHIND THE
TROF AND THEREFORE A DIGGING SYSTEM THAT IS SOMEWHAT SPLIT WITH MOST
OF THE ENERGY DROPPING INTO THE GREAT BASIN.  ADJUSTED FORECASTS IN
THAT DIRECTION BUT IF THE TROF REALLY FOLLOWS THE 12Z GFS TRACK WE
WILL END UP COLDER AND WETTER.  JUST SAW THE 12Z ECMWF AND IT HAS
BACKED OFF A LITTLE ON HOW FAR SOUTH THE SYSTEM GOES BUT WOULD STILL
BRING A DECENT SYSTEM ACROSS AT LEAST THE NORTHERN HALF OF THE AREA.

&&

.AVIATION...NONE. SEE LATEST SLCTAFSLC

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORIES LATE TONIGHT/SATURDAY. SEE SLCWSWSLC.
WY...NONE.
ID...NONE.

&&

SANDERS
Hazardous weather outlook, Apr 8, 6:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI APR 8 2005

IDZ024-025-UTZ001>021-WYZ021-091300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE
POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

A COLD FRONT WILL SPREAD VALLEY RAIN AND MOUNTAIN SNOW ACROSS UTAH
TODAY. A SNOW ADVISORY HAS BEEN ISSUED FOR THE HIGHER MOUNTAINS. SEE
SLCWSWSLC FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE NEXT STORM SYSTEM WILL ARRIVE OVER UTAH FROM THE WEST COAST BY
EARLY SATURDAY MORNING. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW
WILL ACCOMPANY THE STORM SYSTEM FOR THE WEEKEND. STRONG AND GUSTY
NORTH WINDS WILL DEVELOP IN UTAHS DIXIE SUNDAY...THEN DECREASE
MONDAY.

ANOTHER COLD AND WET STORM IS LIKELY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO NORMAL OPERATING PROCEDURE.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Nw Cache

When
April 8, 6:00 PM MST to 11:59 PM MST
Where
Nw Cache forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER

Winds blew roof off shed

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446486.